Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 6, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Feb 2, 2018, 11:00 AM HST for Hawaii County, Hawaii. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Feb 2, 2018, 11:00 AM HST (21:00 UTC)
- Expired
- Feb 2, 2018, 3:20 PM HST
- In force
- 4 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 9.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
842 WWHW70 PHFO 022100 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1100 AM HST Fri Feb 2 2018 HIZ028-030400- /O.CAN.PHFO.HW.W.0003.000000T0000Z-180202T2200Z/ /O.NEW.PHFO.WI.Y.0006.180202T2100Z-180203T0400Z/ Big Island Summits- 1100 AM HST Fri Feb 2 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING FOR BIG ISLAND SUMMITS... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST this evening. The High Wind Warning has been cancelled. * WINDS...Southwest 25 to 45 mph with localized gusts over 60 mph over the Big Island Summits. * TIMING...Through this afternoon. * IMPACTS...Strong winds will make driving difficult especially for high profile vehicles. Travel to the summits is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution. && $$ M Ballard
1 follow-up statement
785 WWHW70 PHFO 030120 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 320 PM HST Fri Feb 2 2018 HIZ028-030230- /O.CAN.PHFO.WI.Y.0006.000000T0000Z-180203T0400Z/ Big Island Summits- 320 PM HST Fri Feb 2 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory for the Big Island Summits. Winds have been on the decrease this afternoon, and that trend is expected to continue through the evening. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 2, 10:14 AM HST, 46 minutes earlier.
Area forecast discussion, Feb 2, 10:14 AM HST, 46 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1014 AM HST Fri Feb 2 2018 .SYNOPSIS... Warm and muggy conditions, with light to moderate southerly winds will hold in place through the weekend. Periods of heavy showers will remain possible each day, especially over the northwest islands. A strong upper trough and cold front will approach from the northwest, and slowly move down the island chain Sunday night through midweek. This will bring widespread showers and the potential for thunderstorms. && .DISCUSSION... The forecast was updated earlier to expand thunderstorms over the northwest waters, and extend the area through this afternoon. The forecast currently contains the possibility for thunderstorms over the area west of Molokai. Kauai and Niihau are expected to remain in an unstable airmass through the weekend, and as such we have extended the Flash Flood Watch for those areas through Sunday afternoon. These areas will see the lowest chance for rain tonight and tomorrow morning. The Flash Flood Watch continues through this afternoon for Oahu. With the upper level focus shifting to the west a bit tonight, feel the timing on this watch remains good. A low pressure system remains about 1400 miles north-northwest of Kauai. The models show this low lifting to the north, and being replaced by another low over the next 24 hours. Another low develops about 1400 miles north of Kauai Saturday night, and lifts north. Meanwhile a dying cold front to the northwest of Kauai is expected to dissipate today. The moisture band over the smaller islands is expected to shift a bit to the west tonight. As the new low develops tomorrow, so to will another cold front that will move towards the islands Saturday night, reinforcing the existing moisture band, and moving both features over the islands Sunday, where they will persist through midweek. The instability indices show a lull in the activity tonight and tomorrow morning. Current indicators seem to point to an increase in the instability Sunday night into Monday as the front approaches. Cold upper temperatures, combined with the moisture and the lift from the front could once again spark some thunderstorm activity, producing heavy showers, and some gusty winds. The instability looks to persist into midweek, but will need to monitor future runs to see how things pan out. && .AVIATION... Moist southerly flow will continue across the state today and tonight, ahead of a stalled front located to our northwest. MVFR ceilings and mountain obscuration remain quite extensive across the western half of the state. AIRMET Sierra is in effect for mountain obscurations for Kauai, Oahu and Molokai and AIRMET Sierra for IFR conditions is in effect for Lanai. Mountain obscurations, reduced visibility and low ceilings within showers will likely remain a concern for the western parts of the state through tonight. VFR conditions should prevail across Maui and the Big Island, with just isolated showers and/or MVFR ceilings possible. && .MARINE... A High Surf Advisory (HSA) is in effect through tonight for most north and west facing shores on the smaller islands. The current northwest swell has been subsiding after peaking around noon yesterday. Surf may drop below advisory levels briefly today, but a new northwest swell will build in later today. The new swell will be larger, with a longer period, and a more westerly direction. Surf may build above warning levels on north and west facing shores of the smaller islands tonight, and the swell will likely reach the Kona coast of the Big Island for warning level surf as well. Surf will likely remain above the advisory threshold through Monday. The persistent north and east swells are both slowly subsiding and will fade out overnight. A Small Craft Advisory (SCA) is in effect for most coastal waters. A large northwest swell has been producing combined seas above the 10 foot SCA threshold in many areas. The new northwest swell will spread southeast over the coastal waters this evening, boosting seas even higher. A trough to the west and a ridge to the east will combine to produce southerly winds over the Hawaiian coastal waters through the weekend, reaching the 25 knot SCA threshold in some areas around the Big Island. A deep trough aloft is making the atmosphere quite unstable, so thunderstorms are expected over the coastal and offshore waters through the weekend. Some of these thunderstorms could produce dangerous lightning, strong winds and small hail. Marine Weather Statements or Special Marine Warnings may be needed at times. A new, strong front is expected to move into the offshore waters from the northwest Sunday and reach the coastal waters Sunday night. The front is forecast to stall over the central coastal waters and weaken to a trough early next week. See the latest Collaborative Surf Discussion for more information on swells and surf. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 6 PM HST this evening for Oahu. Flash Flood Watch through Sunday afternoon for Niihau-Kauai. High Surf Advisory until 6 AM HST Saturday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. High Wind Warning until noon HST today for Big Island Summits. Small Craft Advisory until 6 PM HST Sunday for all Hawaiian waters except Maalaea Bay- && DISCUSSION...M Ballard AVIATION...Foster/Chevalier MARINE...TS
In the hours before
Special weather statement, Feb 2, 6:40 AM HST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Honolulu HI
640 AM HST FRI FEB 2 2018
HIZ002>004-021730-
Kauai Windward-Kauai Leeward-Kauai Mountains-
640 AM HST FRI FEB 2 2018
...GUSTY SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS KAUAI THIS
MORNING...
At 636 AM HST, radar indicated strong showers and thunderstorms were
located along a line extending from 7 miles southwest of Hanapepe to
12 miles southwest of Poipu. Movement was northeast at 35 mph. These
storms will bring wind gusts near 50 mph and blinding rain to south
and southeastern portions of Kauai through at least 730 am this
morning.
Locations impacted include...
Lihue, Kapaa, Kalaheo, Wailua, Hanapepe, Omao, Koloa, Lawai, Poipu,
Puhi, Hanamaulu, Eleele and Kealia.
LAT...LON 2205 15934 2197 15933 2188 15943 2189 15951
2188 15953 2191 15960 2189 15961 2195 15965
2213 15930
TIME...MOT...LOC 1636Z 244DEG 30KT 2185 15968 2172 15955
BirchardThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 3:05 PM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 6 days |
| Feb 1, 3:05 PM HST | High Wind Warning | HFO | Hawaii | 20 hr |
| Feb 1, 3:22 PM HST | Special Marine Warning | HFO | 53 min | |
| Feb 1, 4:17 PM HST | Special Marine Warning | HFO | 88 min | |
| Feb 1, 4:42 PM HST | Special Weather Statement | HFO | Kauai | 63 min |
| Feb 1, 5:29 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 1, 6:15 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Feb 1, 7:29 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 1, 10:39 PM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 2, 1:17 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 2, 6:00 AM HST | Special Marine Warning | HFO | 2 hr | |
| Feb 2, 6:40 AM HST | Special Weather Statement | HFO | Kauai | 50 min |
| Feb 2, 7:33 AM HST | Special Marine Warning | HFO | 117 min | |
| Feb 2, 7:48 AM HST | Special Marine Warning | HFO | 87 min | |
| Feb 2, 8:03 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Feb 2, 12:28 PM HST | Special Marine Warning | HFO | 92 min | |
| Feb 2, 1:52 PM HST | Special Marine Warning | HFO | 113 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.